Alert archive / Louisiana / Tornado Warnings in 1996
Tornado Warning 2, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 23, 1996, 2:52 PM CST for Bossier Parish, Louisiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 1996, 2:52 PM CST (20:52 UTC)
- Expired
- Jan 23, 1996, 3:30 PM CST
- In force
- 38 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Bossier Parish, LA
The radar
The Shreveport radar (KSHV), 34 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 3:00 PM CST | Tornado F2 | Bossier City, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 232053 TORSHV LAC015-232130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 252 PM CST TUE JAN 23 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 330 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST LOUISIANA ...SOUTHERN BOSSIER PARISH AT 250 PM CST NATIONAL WEATHER SERVICE RADAR CONTINUES TO INDICATE A TORNADO 8 MILES EAST SOUTHEAST OF THE AIRPORT IN SHREVEPORT. THIS TORNADO WAS REPORTED BY A STATE TROOPER NEAR ELLERBE ROAD SOUTH OF FLOURNOY LUCAS RD MOVING EAST AT 40 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 2:30 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 23, 2:30 PM CST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST TUE JAN 23 1996 COLDFRONT CURRENTLY NEAR A DEQUEEN AR TO TYLER TX LINE. TORNADO WATCH RECENTLY ISSUED FOR ALL NORTH LA AND MUCH OF EAST TEXAS. HIGH SHEAR AND LOW CAPES WILL RESULT IN FAST MOVING STORMS WITH PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS WITH JUST ENOUGH VEERING FOR POSSIBLE TORNADOES. SO FAR ONLY WEAK MESOCYCLONE DETECTION ON 88D BUT WITH MAIN PVA STILL WELL WEST INTO TEXAS THINGS COULD STILL BECOME MORE ACTIVE. AFTER FRONTAL PASSAGE EXPECT TEMPS TO DROP RAPIDLY ALONG WITH CLEARING SKIES...INDICATED BY EXTREMELY SHARP DEW POINT GRADIENT. SOUTHERLY FLOW TO RETURN BY WED NIGHT SO DO NOT EXPECT LOWS TO QUITE `BOTTOM OUT`. THEREFORE...EXPECT LOWS TO BE IN OR NEAR THE 30S AREAWIDE FOR NEXT TWO NIGHTS. RETURN FLOW TO BECOME RATHER STRONG BUT WITHOUT AN IMMEDIATE MOISTURE TRANSPORT SO THURSDAY WILL BECOME RATHER WARM AND DRY. SHV 35/54/31/64 4000 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 1:47 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 28 min |
| Jan 23, 2:29 PM CST | Tornado Warning | SHV | Caddo | 31 min |
| Jan 23, 3:33 PM CST | Tornado Warning | SHV | De Soto | 27 min |
| Jan 23, 3:47 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 43 min |
| Jan 23, 3:55 PM CST | Tornado Warning | SHV | Claiborne | 35 min |
| Jan 23, 3:58 PM CST | Severe Thunderstorm Warning | SHV | De Soto | 32 min |
| Jan 23, 4:08 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 52 min |
| Jan 23, 4:35 PM CST | Severe Thunderstorm Warning | SHV | De Soto, Sabine | 40 min |
| Jan 23, 4:53 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 37 min |
| Jan 23, 5:15 PM CST | Severe Thunderstorm Warning | SHV | Lincoln, Union | 45 min |
Nearby
Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.